Real Analysis Exchange

Hausdorff measures of different dimensions are isomorphic under the continuum hypothesis.

Márton Elekes

Full-text: Open access

Abstract

We show that the Continuum Hypothesis implies that for every $ 0 < d_1 \leq d_2 < n $ the measure spaces $(\mathbb{R}^n,\mathcal{M}_{\mathcal{H}^{d_1}},\mathcal {H}^{d_1})$ and $(\mathbb{R}^n,\mathcal{M}_{\mathcal{H}^{d_2}},\mathcal{H}^{d_2})$ are isomorphic, where $\mathcal{H}^d$ is $d$-dimensional Hausdorff measure and $\mathcal{M}_{d}$ is the $\sigma$-algebra of measurable sets with respect to $\mathcal{H}^d$. This is motivated by the well-known question (circulated by D. Preiss) whether such an isomorphism exists if we replace measurable sets by Borel sets. We also investigate the related question whether every continuous function (or the typical continuous function) is Hölder continuous (or is of bounded variation) on a set of positive Hausdorff dimension.

Article information

Source
Real Anal. Exchange, Volume 30, Number 2 (2004), 605 - 616 .

Dates
First available in Project Euclid: 15 October 2005

Permanent link to this document
https://projecteuclid.org/euclid.rae/1129416465

Mathematical Reviews number (MathSciNet)
MR2177422

Zentralblatt MATH identifier
1106.28002

Subjects
Primary: 28A78: Hausdorff and packing measures
Secondary: 26A16: Lipschitz (Hölder) classes 26A45: Functions of bounded variation, generalizations 28A05: Classes of sets (Borel fields, $\sigma$-rings, etc.), measurable sets, Suslin sets, analytic sets [See also 03E15, 26A21, 54H05] 03E50: Continuum hypothesis and Martin's axiom [See also 03E57]

Keywords
Hausdorff measure isomorphism $CH$ Hausdorff dimension H\"older continuous bounded variation

Citation

Elekes, Márton. Hausdorff measures of different dimensions are isomorphic under the continuum hypothesis. Real Anal. Exchange 30 (2004), no. 2, 605 -- 616. https://projecteuclid.org/euclid.rae/1129416465


Export citation

References

  • A. Bruckner and J. Haussermann, Strong porosity features of typical continuous functions, Acta Math. Hungar., 45, no. 1-2 (1985), 7–13.
  • T. Bartoszyński and H. Judah, Set Theory: On the Structure of the Real Line, A. K. Peters, Wellesley, Massachusetts, 1995.
  • A. M. Bruckner, Differentiation of Real Functions, Lecture Notes in Mathematics No. 659, Springer-Verlag, 1978. Second edition: CRM Monograph Series No. 5, American Math. Soc., Providence, RI, 1994.
  • M. Csörnyei, Open Problems, www.homepages.ucl.ac.uk/~ucahmcs/
  • K. J. Falconer, The geometry of fractal sets. Cambridge Tracts in Mathematics No. 85, Cambridge University Press, 1986.
  • H. Federer, Geometric Measure Theory, Classics in Mathematics, Springer-Verlag, 1996.
  • P. Humke and M. Laczkovich, Typical continuous functions are virtually nonmonotone, Proc. Amer. Math. Soc., 94, no. 2 (1985), 244–248.
  • A. S. Kechris, Classical Descriptive Set Theory. Graduate Texts in Mathematics, No. 156, Springer-Verlag, 1995.
  • P. Mattila, Geometry of Sets and Measures in Euclidean Spaces. Cambridge Studies in Advanced Mathematics, No. 44, Cambridge University Press, 1995.
  • J. C. Oxtoby, Measure and Category. A survey of the analogies between topological and measure spaces. Second edition. Graduate Texts in Mathematics No. 2, Springer-Verlag, 1980.
  • Problem circulated by D. Preiss, see e.g. http://www.homepages.ucl.ac.uk/~ucahmcs/probl.
  • S. Shelah and J. Stepr$\bar{\textrm{a}}$ns, Uniformity invariants of Hausdorff and Lebesgue measures, preprint.